Jump to content

Photo

Why shouldn't you use topical antibiotics while on accutane?


4 replies to this topic

#1 kamamustafa

kamamustafa

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 11-February 09

Posted 11 February 2009 - 06:05 PM

I've been on accutane for one month now. I used dalacin topical solution on my face prior to starting accutane and continue to use it now. My face is clear and I worry that if I go off the dalacin, my face will break out since it will take a few more months for the accutane to be totally effective. I am on accutane mainly for the acne on my back.

Doctors and everyone else, it seems, recommend that you do not use any topical antibiotics on your face/skin while taking accutane, but nobody has told me why.

Does anyone know why you're not supposed to use a topical solution (like dalacin) while on accutane? Any help/advice would be much appreciated.

#2 kmk621

kmk621

    Junior Member

  • Veteran Members
  • Posts & Likes
    Posts: 66
    Gallery Images: 5
    Blog Entries: 2
    Likes: 0
About Me
  • Gender:Female
  • Location:Maryland
  • Joined: 21-April 08

Posted 11 February 2009 - 07:46 PM

I think b/c it can dry out your skin even worse or irritate the skin. Also, there is a class of antibiotics- tetracycline I think- that if taken with Accutane increase the chance of more severe side effects- like pressure in the brain. I guess b/c Accutane is so powerful they just want to limit what you put on your skin and body. I guess if you're female, it could have something to do with birth control. But of course, these are all just guesses.
Regimen:

Cetaphil Face Wash
Cetaphil Lotion/Oil of Olay

Fish Oil 2x per day
Accutane (Claravis) 60mg per day- began 1/10/09

#3 Yo Adrienne!

Yo Adrienne!

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 753
    Blog Entries: 58
    Likes: 4
About Me
  • Gender:Female
  • Location:USA
  • Joined: 21-October 08

Posted 12 February 2009 - 01:03 PM

you can probably get away with using topicals in the first month.. maybe 2. but after that, you will probably notice a huge change in your skin. it becomes really dry and sensitive to just about everything besides lotion. i still spot treat on occasion... but harsh acne products will probably burn your skin and make it more red. i was sooo afraid to stop using topics too... but its been 5 months since i used acne cream on my whole face and i love it!! i dont ever want to be tied down to that stuff again. you really shouldnt need to use anything on your face besides lotion while on accutane... it does all the work for you.

#4 Siava

Siava

    Senior Member

  • Veteran Members
  • Posts & Likes
    Posts: 5,962
    Likes: 55
About Me
  • Gender:Female
  • Location:the South where grits are a staple and frog legs are a delicacy.
  • Interests:Lots of stuff.
  • Joined: 15-September 05

Posted 12 February 2009 - 01:11 PM

I used Clidamycin phosphate gel throughout the course, but it's very gentle and non-drying. My derm didn't prescribe it to me until he prescribed Accutane. Different docs prefer different methods I suppose.

#5 kamamustafa

kamamustafa

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 11-February 09

Posted 12 February 2009 - 11:26 PM

Thanks for the help guys! I do moisturize quite a bit to keep my skin from totally drying out. I was worried that maybe it would somehow inhibit the effectiveness of accutane longterm or something like that. So here's hoping y'all are right.


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users